Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 28, 2019, 6:53 PM CDT for Republic County, Washington County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 6:53 PM CDT (23:53 UTC)
- Expired
- May 28, 2019, 7:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:56 PM CDT | Tornado Watch | SPC | 8 hr |
| May 28, 3:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WFUS53 KTOP 282353
TORTOP
KSC157-201-290030-
/O.NEW.KTOP.TO.W.0027.190528T2353Z-190529T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
653 PM CDT Tue May 28 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Eastern Republic County in north central Kansas...
Northwestern Washington County in north central Kansas...
* Until 730 PM CDT.
* At 652 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Belleville, moving northeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cuba and Munden around 705 PM CDT.
Haddam and Narka around 715 PM CDT.
Mahaska around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4000 9707 3979 9715 3966 9769 3987 9776
4000 9753
TIME...MOT...LOC 2352Z 240DEG 35KT 3980 9759
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Blair1 follow-up statement
025
WWUS53 KTOP 290013
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
713 PM CDT Tue May 28 2019
KSC157-201-290030-
/O.CON.KTOP.TO.W.0027.000000T0000Z-190529T0030Z/
Republic-Washington-
713 PM CDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES...
At 712 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cuba, moving northeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Haddam around 725 PM CDT.
Morrowville around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4000 9707 3979 9715 3972 9747 3992 9758
4000 9753
TIME...MOT...LOC 0012Z 244DEG 30KT 3985 9740
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
BlairWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 2:37 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 28, 2:37 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Topeka KS 237 PM CDT Tue May 28 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 237 PM CDT Tue May 28 2019 A complicated setup this afternoon with clouds and elevated storms this morning. An old outflow boundary has set up across the area from near Minneapolis to south of Junction City to near Mayetta. South of this boundary exits a very moist and unstable airmass. The 18Z RAOB from TOP shows very good deep layer of 60KT from 0-6KM. Effective SRH was around 140 m2/s2. So storms south of the boundary will very likely become supercellular. Clearing out across central and south central KS where surface temps have warmed into the lower 80s is expected to be the region where new storms develop in the coming hours. There is a risk for tornadoes with storms that are rooted in the boundary layer and remain discrete. Some of the convective allowing models (CAMs) show discrete storms scattered over the forecast area by 21Z. So a tornado watch has been issued for this area. Much of the model guidance suggests this activity will move east of the forecast area after 7 PM. Although an upper low is progged to remain over the central plains so some isolated showers and storms could linger into the late evening. Lows tonight should be cooler ranging from the upper 50s to the mid 60s with some weak cold air advection pushing into north central KS. The upper low is progged to remain over the central plains on Wednesday with the Pacific front just to the south east of the forecast area. As a shortwave lifts over the front, additional showers and storms could move into parts of east central KS. So have kept some POPs through the evening. Highs Wednesday are not expected to get out of the 70s with northwest winds bringing some cooler air into the state. Lows Wednesday night are expected to fall into the 50s area wide with some clearing and drier air. .LONG TERM...(Thursday through Tuesday) Issued at 237 PM CDT Tue May 28 2019 A weak surface ridge is progged to remain over the central plains for Thursday and Friday. There are some difference in the models in how they handle the upper energy shearing out. The NAM remains more defined with the upper low and wants to generate some precip in the heat of the day Thursday, But the GFS and ECMWF are much more sheared out with the upper energy. So there might be some precip, but with much less instability to work with storms do not look to concerning. For Saturday through Monday, mid level ridging is expected to amplify over the southern and central plains. There is some potential for weak disturbances to move over the top of this ridge and force some precip. So have chance POPs scattered throughout the forecast. The warm and humid temperatures are progged to move back into the area by this time. So high are expected to be in the 80s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 28 2019 An old outflow boundary is expected to gradually lift north allowing CIGS to improve early this afternoon. TS are likely to move through and have a TEMPO for the best window of opportunity. Will amend the forecast as timing the storms become more apparent. Storms are expected to move east of the terminals by the early evening. There may be some stratus move in late tonight. Confidence is marginal but included a tempo for MVFR CIGS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 244 PM CDT Tue May 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-291945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 244 PM CDT Tue May 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to develop across central Kansas around 4 PM and move across east central and parts or northeast Kansas through 7 PM. In addition to large hail and torrential rainfall, the storms will be capable of producing a few tornadoes. Locally heavy rainfall could also lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for a few isolated storms to develop across far east central Kansas Wednesday afternoon into early evening. If any storms are able to develop, they may be strong to severe. Flooding on area rivers is likely to persist through the latter part of the week. .SPOTTER INFORMATION STATEMENT... Spotters should be activated this afternoon. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, May 28, 5:55 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
555 PM CDT Tue May 28 2019
KSZ026-039-040-282330-
Shawnee-Jefferson-Douglas-
555 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...EAST
CENTRAL SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 630 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grantville, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Topeka, Oskaloosa, Tecumseh, Perry, McLouth, Ozawkie,
Lecompton, Winchester, Williamstown, Perry Lake and Grantville.
This includes Kansas Turnpike between mile markers 183 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3913 9519 3911 9519 3894 9550 3907 9566
3937 9531 3926 9518 3913 9518
TIME...MOT...LOC 2254Z 228DEG 28KT 3907 9550Special weather statement, May 28, 5:58 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Topeka KS 558 PM CDT Tue May 28 2019 KSZ012-282330- Brown- 558 PM CDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY UNTIL 630 PM CDT... At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near Robinson, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Robinson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern Kansas. LAT...LON 3966 9534 3976 9558 4000 9536 4000 9534 TIME...MOT...LOC 2258Z 219DEG 29KT 3981 9537
Local storm report, May 28, 6:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO S LAWRENCE 38.87N 95.36W
05/28/2019 DOUGLAS KS EMERGENCY MNGR
SOCIAL MEDIA REPORTING DAMAGE ON THE SOUTH
SIDE OF LAWRENCE ALONG HIGHWAY 59. MAJOR
ROOF DAMAGE TO A HOME.
&&
JPLocal storm report, May 28, 6:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO LAWRENCE 38.96N 95.26W
05/28/2019 DOUGLAS KS LAW ENFORCEMENT
REPORTS OF DAMAGE AND MULTIPLE VEHICLES
OVERTURNED VIA LAWRENCE POLICE.
&&
JPLocal storm report, May 28, 6:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 2 NNE PLEASANT GROVE 38.89N 95.25W
05/28/2019 DOUGLAS KS BROADCAST MEDIA
SOCIAL MEDIA PHOTOS OF SEVERAL HOMES DAMAGED
NEAR HIGHWAY 59 BETWEEN PLEASANT GROVE AND
SOUTH LAWRENCE.
&&
JPLocal storm report, May 28, 6:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 W BELLEVILLE 39.82N 97.65W
05/28/2019 E1.50 INCH REPUBLIC KS EMERGENCY MNGR
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 48 min |
| May 27, 11:00 PM CDT | Tornado Warning | TOP | Republic | 15 min |
| May 27, 11:11 PM CDT | Tornado Warning | TOP | Republic | 19 min |
| May 27, 11:24 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 23 min |
| May 28, 12:51 AM CDT | Areal Flood Warning | TOP | Jefferson | 24 hr |
| May 28, 10:46 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 44 min |
| May 28, 11:21 AM CDT | Special Weather Statement | TOP | Geary | 24 min |
| May 28, 11:53 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 37 min |
| May 28, 12:28 PM CDT | Special Weather Statement | TOP | Geary | 17 min |
| May 28, 12:54 PM CDT | Special Weather Statement | TOP | Pottawatomie | 36 min |
| May 28, 1:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Wabaunsee | 41 min |
| May 28, 1:37 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 38 min |
| May 28, 2:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 17 min |
| May 28, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 39 min |
| May 28, 2:47 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 43 min |
| May 28, 3:19 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 4 hr |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 29 min |
| May 28, 3:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 28, 4:07 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| May 28, 4:10 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 35 min |
| May 28, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 39 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
| May 28, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Lyon, Osage, Shawnee, Wabaunsee | 51 min |
| May 28, 4:39 PM CDT | Tornado Warning | TOP | Lyon, Osage | 51 min |
| May 28, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 47 min |
| May 28, 5:12 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 28, 5:25 PM CDT | Tornado Warning | TOP | Osage | 50 min |
| May 28, 5:26 PM CDT | Flash Flood Warning | TOP | Jefferson, Osage, Shawnee, Wabaunsee | 4 hr |
| May 28, 5:39 PM CDT | Flash Flood Warning | TOP | Osage | 8 hr |
| May 28, 5:41 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 49 min |
| May 28, 5:55 PM CDT | Special Weather Statement | TOP | Jefferson | 35 min |
| May 28, 5:58 PM CDT | Special Weather Statement | TOP | Brown | 32 min |
| May 28, 6:11 PM CDT | Tornado Warning | TOP | Douglas | 32 min |
| May 28, 6:18 PM CDT | Tornado Warning | TOP | Douglas | 25 min |
| May 28, 6:21 PM CDT | Tornado Warning | TOP | Republic | 39 min |
| May 28, 6:23 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 3 hr |
| May 28, 6:46 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage | 8 hr |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.